Alert archive / Georgia / Special Marine Warnings in 2011
Special Marine Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this special marine warning at Apr 28, 2011, 3:42 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2011, 3:42 PM EDT (19:42 UTC)
- Expired
- Apr 28, 2011, 5:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
The radar
The Charleston,SC radar (KCLX), 132 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1847 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
048
WHUS52 KCHS 281942
SMWCHS
AMZ354-370-374-282145-
/O.NEW.KCHS.MA.W.0021.110428T1942Z-110428T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT THU APR 28 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
COASTAL WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY...
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM...
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM 20
NM TO 40 NM...
* UNTIL 545 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 40
KNOTS...FROM 24 NM NORTHWEST OF ALTAMAHA SOUND TO 39 NM WEST OF
ALTAMAHA SOUND...MOVING EAST AT 40 KT.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUOY
BL...SAINT CATHERINES BUOY...BUOY STC...CAT BUOY...SAPELO BUOY S...
DUA BUOY...ALT BUOY...BUOY KC...CCA BUOY...BUOY J...DRH BUOY AND
BUOY L.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS MAY PRODUCE WATERSPOUTS. WATERSPOUTS PRODUCE
DANGEROUS WINDS AND SEAS WHICH CAN CAPSIZE SMALL CRAFT. BE SURE ALL
PASSENGERS ARE WEARING APPROVED PERSONAL FLOATATION DEVICES.
&&
LAT...LON 3161 8114 3173 8115 3188 8097 3186 7997
3171 8015 3159 7991 3156 7989 3145 7995
3140 8004 3112 8027 3130 8132
TIME...MOT...LOC 1941Z 263DEG 41KT 3160 8162 3110 8201
$$1 follow-up statement
627
FZUS72 KCHS 282039
MWSCHS
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT THU APR 28 2011
AMZ354-370-374-282145-
/O.CON.KCHS.MA.W.0021.000000T0000Z-110428T2145Z/
439 PM EDT THU APR 28 2011
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
THE FOLLOWING AREAS...
COASTAL WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY...
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM...
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM 20
NM TO 40 NM...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS
OF 40 KNOTS...FROM CCA BUOY TO 8 MILES NORTHEAST OF ALTAMAHA
SOUND...OR FROM 15 MILES SOUTHEAST OF SAVANNAH BUOY TO 8 MILES
NORTHEAST OF ALTAMAHA SOUND...MOVING EAST AT 40 KT.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUOY
L...BUOY J AND DRH BUOY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS MAY ALSO PRODUCE WATERSPOUTS AND HAIL THE SIZE
OF QUARTERS. WATERSPOUTS PRODUCE DANGEROUS WINDS AND SEAS WHICH CAN
CAPSIZE SMALL CRAFT. BE SURE ALL PASSENGERS ARE WEARING APPROVED
PERSONAL FLOATATION DEVICES.
&&
LAT...LON 3161 8114 3173 8115 3188 8097 3186 7997
3171 8015 3159 7991 3156 7989 3145 7995
3140 8004 3112 8027 3130 8132
TIME...MOT...LOC 2039Z 263DEG 41KT 3173 8064 3141 8118
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Apr 28, 3:31 PM EDT, 11 minutes earlier.
Area forecast discussion, Apr 28, 3:31 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT THU APR 28 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH OFF THE COAST THIS EVENING. HIGH
PRESSURE WILL BUILD IN FROM THE WEST FRIDAY THROUGH MONDAY. A COLD
FRONT MAY AFFECT THE REGION NEXT TUESDAY AND TUESDAY NIGHT. HIGH
PRESSURE WILL REBUILD WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE COLD FRONT IS STEADILY PROGRESSING THROUGH THE FORECAST AREA
WITH WINDS BECOMING W ACROSS WESTERN ZONES AND DEWPOINTS DROPPING
INTO THE LOWER/MIDDLE 60S. EXTENSIVE CLOUD COVER PREVENTED THE
BOUNDARY LAYER FROM WARMING UP VERY MUCH TODAY...WHICH IN TURN PUT
A DAMPER ON INSTABILITY AND THUS SEVERE WEATHER POTENTIAL. THE
COMBINATION OF COOLER AND DRIER AIR FILTERING IN FROM THE WEST AND
AREAS OF SHOWERS/TSTORMS ACROSS THE REMAINDER OF THE AREA...HAS
STABILIZED THE BOUNDARY LAYER ENOUGH THAT WE DO NOT FORESEE MUCH
OF A CONTINUED SEVERE WEATHER THREAT. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT THROUGH 6 PM OR SO...BUT NOT ENOUGH TO WARRANT
KEEPING THE TORNADO WATCH RUNNING ANY LONGER. WE THEREFORE
CANCELED THE WATCH WITH THIS PACKAGE.
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL CONTINUE MOVING
ACROSS THE AREA THROUGH MID TO LATE EVENING BEFORE SHIFTING
OFFSHORE. RAPID CLEARING EXPECTED AFTER MIDNIGHT WITH TEMPS
DROPPING INTO THE LOWER TO MIDDLE 50S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE WILL SLIDE EAST ACROSS THE AREA THROUGH THE PERIOD
PROVIDING RATHER TRANQUIL WEATHER. TEMPERATURES WILL BE NEAR TO
BELOW NORMAL THROUGH SATURDAY NIGHT...THEN RAISE ABOVE NORMAL SUNDAY
AS A WARMER S/SE FLOW DEVELOPS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE DEEP RIDGE WILL PUSH OFFSHORE SUNDAY NIGHT...MAKING FOR A
GRADUAL TRANSITION PERIOD AS UPPER LEVEL FLOW BECOMES MORE ZONAL. A
WEAK COLD FRONT WILL SLOWLY DROP SOUTHEAST ACROSS THE MASON DIXON
LINE MONDAY THEN FURTHER INTO THE SOUTHEAST TUESDAY. MODELS ARE
INDICATING THAT AN AREA OF LOW PRESSURE MAY DEVELOP ALONG THE FRONT
AND PUSH OFFSHORE TUESDAY NIGHT. WILL CARRY RATHER LOW RAIN CHANCES
FOR NOW MONDAY NIGHT THROUGH TUESDAY NIGHT GIVEN THE TIMING
UNCERTAINTY. THEN EXPECT A MUCH COOLER AREA OF HIGH PRESSURE TO
RETURN FOR WED/THU WITH TEMPERATURES DROPPING BELOW NORMAL.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND TSTMS WILL OVERSPREAD THE AREA AHEAD OF A COLD FRONT
TODAY/TONIGHT. CEILINGS WILL FOR THE MOST PART BE VFR THROUGH THE
PERIOD BUT OCCASIONAL MVFR CANNOT BE RULED OUT. INCLUDED
PREVAILING SHRA AT BOTH TERMINALS BUT DO NOT FEEL CONFIDENT ENOUGH
IN ANY TSTORM TIMING TO CARRY MORE THAN A CB AT THIS POINT. CLOUDS
AND PRECIP WILL BEGIN TO MOVE OUT LATE THIS EVENING WITH CLEARING
SKIES BEHIND.
EXTENDED AVIATION OUTLOOK...VFR FRI-TUE.
&&
.MARINE...
WINDS WILL REMAIN GUSTY THROUGH EARLY THIS EVENING ACROSS THE
COASTAL WATERS AND CHARLESTON HARBOR BEFORE WINDS BECOME SW AND W
AND DIMINISH LATE THIS EVENING AND OVERNIGHT. SMALL CRAFT
ADVISORIES DROP OFF AT VARIOUS TIMES...WITH THE OFFSHORE GA WATERS
RUNNING THROUGH TONIGHT FOR RESIDUAL 6 FT SEAS.
FRIDAY THROUGH TUESDAY...
AS HIGH PRES BUILDS IN FROM THE W...CONDITIONS WILL GRADUALLY
IMPROVE. THERE MAY BE SOME LINGERING 6-FOOT SEAS IN THE OUTER GA
WATERS...SO SCA FLAGS WILL CONTINUE IN AMZ374 INTO FRI MORNING. BY
MIDDAY FRI...HIGH PRES WILL BEGIN TO EXERT ITS INFLUENCE OVER THE
WATERS BY ALLOWING WINDS AND SEAS TO DROP BELOW AND REMAIN BELOW SCA
THRESHOLDS THROUGH THE WEEKEND INTO EARLY NEXT WEEK...ALTHOUGH WE DO
EXPECT A BRIEF SURGE IN WINDS/SEAS FRI NIGHT INTO SAT AS THE PRES
GRADIENT TIGHTENS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330-
352.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ374.
&&
JRL/RJBHazardous weather outlook, Apr 28, 3:17 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 317 PM EDT THU APR 28 2011 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 291000- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 317 PM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-291000- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 317 PM EDT THU APR 28 2011 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ330-350-352-354-374-291000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 317 PM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 12:30 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT THU APR 28 2011
GAZ087-088-281700-
JENKINS-SCREVEN-
1230 PM EDT THU APR 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES THROUGH 100 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ROGERS...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLEN AND SYLVANIA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA TO DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.
&&
LAT...LON 3288 8213 3292 8209 3293 8196 3296 8188
3296 8184 3295 8182 3292 8176 3301 8160
3266 8145 3268 8208 3277 8214 3282 8216
TIME...MOT...LOC 1630Z 243DEG 44KT 3281 8203Special weather statement, Apr 28, 2:30 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT THU APR 28 2011
SCZ045-281900-
INLAND BERKELEY-
230 PM EDT THU APR 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 300 PM EDT...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORTHERN LAKE MOULTRIE...MOVING EAST AT 45
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NORTHERN LAKE MOULTRIE...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.
&&
LAT...LON 3325 8006 3342 8014 3348 8016 3350 8013
3351 8008 3350 7996 3344 7986 3341 7985
3338 7980 3338 7979 3336 7977
TIME...MOT...LOC 1831Z 248DEG 40KT 3340 7999Special weather statement, Apr 28, 3:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT THU APR 28 2011
GAZ137>141-282000-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
330 PM EDT THU APR 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG...LIBERTY AND
MCINTOSH COUNTIES THROUGH 400 PM EDT...
AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTH OF LUDOWICI...MOVING EAST AT 50
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...DARIEN...HARRIS NECK...LUDOWICI...SAPELO ISLAND
AND WOLF ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3129 8141 3133 8144 3136 8154 3143 8161
3147 8162 3156 8170 3158 8170 3167 8186
3173 8188 3168 8118 3150 8118 3140 8125
3137 8124 3137 8127 3130 8125 3129 8130
3131 8139
TIME...MOT...LOC 1930Z 261DEG 45KT 3159 8169The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:13 AM EDT | Special Weather Statement | CHS | Jenkins | 62 min |
| Apr 28, 7:27 AM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 63 min |
| Apr 28, 9:32 AM EDT | Special Weather Statement | CHS | Bulloch, Effingham | 28 min |
| Apr 28, 12:30 PM EDT | Special Weather Statement | CHS | Jenkins, Screven | 30 min |
| Apr 28, 3:30 PM EDT | Special Weather Statement | CHS | McIntosh | 30 min |
| Apr 28, 3:57 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 48 min |
| Apr 28, 4:06 PM EDT | Tornado Warning | CHS | McIntosh | 39 min |
| Apr 28, 4:52 PM EDT | Special Marine Warning | CHS | 96 min | |
| Apr 28, 5:43 PM EDT | Special Marine Warning | CHS | 58 min | |
| Apr 28, 7:58 PM EDT | Special Marine Warning | CHS | 55 min | |
| Apr 28, 2:30 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
Nearby
Special Marine Warnings in Georgia, 2011Every special marine warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.